August 31st is International Overdose Awareness Day
When she speaks of her son, she cries through a voice so choked with tears she can barely get the words out.
"I would rather die than have this happen to anyone else, even a stranger," she says. "Losing a child is the worst thing a person can experience."
Last year Peggy Martin lost her son, 24-year-old Riley, from an overdose of cocaine, Percocet and Lortab. His sudden death shocked everyone, but especially his mother, who never even suspected Riley was using drugs.
"I thought Riley was exempt from hard drugs," says Peggy. "We raised our boys in church; we did everything we thought we had to do to be good parents. Riley knew it would kill me if he or his brother ever got into illegal substances. That's why he hid it. He didn't want to hurt me."
To people who knew him, Riley was a popular young man who excelled at sports and made the honor roll every year at school. He graduated college with a degree in criminal justice and planned to become a police officer. But after his death in February 2012, the saga of his addiction to prescription pills came to light. Each revelation brought a fresh wave of pain and guilt as Peggy struggled to understand how she could have missed the signs. "He was such a good boy," she says, in a voice still filled with disbelief. "He never gave me a reason not to trust him."
Riley's troubles appear to have begun in 2010. Just a month before graduating college, he received a DWI, crippling his ability to become a police officer. The irony of his position didn't escape Riley and unable to find a job in his preferred field, he suffered from anxiety and depression. A doctor prescribed him Zoloft and Klonopin, which Peggy later found (after his death) mixed up in a jar of vitamins in his room.
But what ultimately ended Riley's life was a routine tonsil operation. A doctor prescribed him 50 Percocets for the operation, but Riley called back several times asking for more, claiming to have lost the pills or requesting a substitute, Lortab, because Percocet made him sick. Within a week, Riley had procured over 140 pain pills from the same doctor. He overdosed in his apartment on the prescriptions and cocaine.
For Peggy, the pain is still fresh as the day she learned of her son's death. "I am still having a hard time," she says. "If I didn't have faith in God I would have jumped off a mountain the day we had to identify Riley's body."
Still, she found the strength to tell her story and to be part of a movement to help prevent more tragic deaths from overdose. For Peggy, the first step towards prevention is education.
"We need to educate ourselves about substance abuse and know the signs," she says. "Especially with prescription drugs. I didn't know pain pills were so similar to heroin."
A great place to start is to attend an event for International Overdose Awareness Day on August 31st. These events are taking place worldwide to raise awareness about overdose and to remember those who have died. Peggy will be attending a candlelight vigil in North Carolina hosted by the NC Harm Reduction Coalition.
Peggy also advocates for greater access to naloxone, a safe, non-abusable medication that reverses drug overdose from opiates such as Percocet and Lortab. Naloxone could have saved Riley if help had arrived in time. In some states new laws allow doctors to prescribe naloxone to friends and family of patients who may be present in the event of an overdose.
Lastly, Peggy emphasizes the need for affordable treatment options for addicted persons.
"Before the funeral we went to collect Riley's things in his apartment," she says. "Someone decided to check his phone to see his last search term before he died."
The term was 'rehabilitation.'